Georgia, 2023

Damaging Winds in Georgia, July 7 to 8, 2023

July 7 to 8, 2023 · NWS FFC · 2 events in 2 counties and zones

Daytime heating fueled several strong to marginally severe storms across the area on both the afternoon/evening of July 7th and 8th. The hardest hit areas were across parts of east-central GA, around the town of Jefferson (Jackson County) and also over southern Oglethorpe county (July 8th).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Daytime heating fueled several strong to marginally severe storms across the area on both the afternoon/evening of July 7th and 8th. The hardest hit areas were across parts of east-central GA, around the town of Jefferson (Jackson County) and also over southern Oglethorpe county (July 8th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 2:04 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 2:04 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Fri Jul 7 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 300 PM EDT Fri Jul 7 2023

Scattered showers and thunderstorms are currently ongoing across the
area with coverage expected to expand and to continue through the
afternoon and evening. Storms are currently subsevere and are
expected to mainly stay that way, but a severe storm cannot be ruled
out. The main threats with these storms are frequent lightning,
gusty winds, and heavy rainfall. Since this is mainly diurnally
driven, the activity is expected to decrease overnight.

Tomorrow, shower and thunderstorms will be driven by a shortwave
coming through the area instead of the normal summertime diurnally
driven convection. With this, some models are hinting at an MCS
type system to affect at least western Georgia. Models are
differing in timing so confidence in convection timing is low at
this time. Currently have the timing going through the area later
in the evening. Parameters at this time are not overly impressive
at the moment, but should this system materialize gusty winds are
expected to be the main threat.

Temps are overall lower like the last forecast due to the more
widespread convection. Temps are only forecast to top out in the
upper 80s to lower 90s with heat indices ~100 and lower, and thus
away from heat advisory criteria at this time.

Hernandez

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 300 PM EDT Fri Jul 7 2023

Key Messages:

 - A Slight Risk for Severe Thunderstorms is forecast for the
forecast area on Sunday, with a synoptic setup supportive of
scattered severe thunderstorm in the afternoon through the overnight
period.

 - Diurnal thunderstorms will continue each day during this typical
summertime pattern with seasonally temperatures. Location specific
chances will vary from day to day based on the locations of upper-
level forcing and frontal boundaries.

Sunday:

A mid-level trough will be digging into the Tennessee River Valley
on Sunday, placing the region in broad upper-level synoptic lift
with a couple weak impulses possibly sweeping through. Vertical
profiles show enough moisture and instability to support strong
updrafts with just enough dryness in the mid-levels to support DCAPE
values over 1000 J/kg, which will increase chances for localized
downbursts throughout the region. While the atmosphere will be
supportive of severe weather, model remain uncertain as to 'where'
and even 'if' storms will form. As with any threat this time of
year, storms initiating earlier than expected may spoil any severe
chances, but we're getting within the window of high-res model
guidance soon to evaluate the threat more effectively in further
forecast package updates.

Monday through next Friday:

Following the upper-level trough through the Mid-West, a weak
frontal boundary is expected to push into North Georgia on Monday.
this boundary is likely to become a focal point for storm initiation
through the early part of next week. Aloft a weak jet streak
rounding the southern end of the trough will sag southward over
Central/Southern Georgia on Monday, bringing slightly drier air to
North Georgia to start the week, lessing precip chances in that
region for a couple days. Instead, Central Georgia will have higher
precip concentrations to start the week.

The upper-level trough is progged to move eastward by Wednesday,
returning the area to weak, northwesterly upper-level flow, and
storm chances between 20-50% each afternoon.

Thiem

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Fri Jul 7 2023

Scattered showers and thunderstorms are popping up in west Georgia
while a cu field across much of the area should contribute to more
widespread coverage through the afternoon in evening. Main timeframe
for ATL would be 18 to 22z. Low confidence in tomorrow's
convection timing but overall currently thinking a slightly later
time frame then today.

//ATL Confidence...18Z Update...

Low to Medium confidence on tomorrow's convection timing.
High Confidence all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  72  88 /  40  30  30  60
Atlanta         71  90  72  87 /  40  30  30  70
Blairsville     63  85  66  81 /  30  30  40  80
Cartersville    68  90  69  87 /  20  30  40  80
Columbus        72  92  73  89 /  40  30  30  80
Gainesville     70  89  71  86 /  40  30  30  70
Macon           72  93  74  91 /  40  30  30  70
Rome            70  90  71  87 /  20  30  50  80
Peachtree City  68  90  71  88 /  40  30  30  80
Vidalia         73  93  75  93 /  50  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....Thiem
AVIATION...Hernandez
Hazardous weather outlook, Jul 7, 9:53 AM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1053 AM EDT Fri Jul 7 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1053 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across the area this
afternoon and evening. Widespread severe weather is
unlikely, although storms that develop will produce frequent
lightning and heavy rainfall. A few storms may become strong and
capable of producing occasional strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be possible each afternoon and evening through
next Thursday. The highest rain chances are expected to be on
Sunday and Monday as a cold front moves into the region. A few
storms on Sunday and Monday could become strong to severe, capable
of producing strong wind gusts and hail. Otherwise, the risk for
severe weather appears to be low on any given day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 7, 2:53 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
353 PM EDT Fri Jul 7 2023

GAZ061-073-072030-
Hancock GA-Baldwin GA-
353 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern Baldwin
and southwestern Hancock Counties through 430 PM EDT...

At 353 PM EDT, a strong thunderstorm was over Devereux, or 9 miles
southwest of Sparta, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Beulah, Underwood and Devereux.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3324 8290 3308 8308 3319 8324 3329 8319
      3331 8315 3332 8315
TIME...MOT...LOC 1953Z 306DEG 8KT 3320 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 7, 3:00 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
400 PM EDT Fri Jul 7 2023

GAZ054>057-072030-
Fayette GA-Clayton GA-Spalding GA-Henry GA-
400 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of north central
Spalding, east central Fayette, west central Henry and south central
Clayton Counties through 430 PM EDT...

At 359 PM EDT, a strong thunderstorm was over Jw Smith Reservoir, or
near Fayetteville. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Fayetteville, Hampton, Lovejoy, Woolsey, Bonanza, Atlanta Motor
Speedway, Jw Smith Reservoir, Inman, Irondale and Birdie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3340 8449 3350 8437 3341 8423 3331 8435
TIME...MOT...LOC 1959Z 310DEG 3KT 3342 8439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 7, 3:11 PM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
411 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Dmg     2 ENE Whitesville-Pine  32.83N 85.01W
07/05/2023                   Harris             GA   Emergency Mngr

            Report of several trees down along I185
            about 1 mile north of Hopewell Church Rd.
            Trees were close together.

&&
Special weather statement, Jul 7, 3:23 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
423 PM EDT Fri Jul 7 2023

GAZ071-072100-
Monroe GA-
423 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Monroe
County through 500 PM EDT...

At 423 PM EDT, a strong thunderstorm was near Bolingbroke, or near
Forsyth, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Forsyth, Bolingbroke, Plant Scherer and Dames Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3292 8401 3309 8400 3305 8374 3304 8373
      3293 8375 3292 8376
TIME...MOT...LOC 2023Z 280DEG 10KT 3299 8384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 7, 3:50 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 PM EDT Fri Jul 7 2023

GAZ033-045-072115-
North Fulton GA-DeKalb GA-
450 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southwestern DeKalb
and central Fulton Counties through 515 PM EDT...

At 450 PM EDT, a strong thunderstorm was over Kirkwood, or near
Decatur, moving southeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, Grant Park-Zoo Atlanta, Candler-Mcafee, Druid
Hills, North Druid Hills, Belvedere Park, North Decatur, West End,
Virginia Highland, Sweet Auburn, Turner Field, Piedmont Park,
Kirkwood, Lakewood Park, Panthersville, East Lake, Gresham Park, La
Vista and Little Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3382 8433 3369 8422 3365 8427 3365 8436
      3366 8436 3367 8439 3375 8443
TIME...MOT...LOC 2050Z 323DEG 13KT 3373 8434

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 7, 3:56 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT Fri Jul 7 2023

GAZ070-072130-
Lamar GA-
456 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Lamar County
through 530 PM EDT...

At 456 PM EDT, a strong thunderstorm was over Liberty Hill, or near
Barnesville, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Barnesville, Milner, Aldora, Johnstonville, Liberty Hill and Goggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3318 8415 3312 8404 3310 8404 3300 8409
      3307 8425 3308 8425
TIME...MOT...LOC 2056Z 297DEG 9KT 3312 8414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 124 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 7, 4:52 PM EST to 4:54 PM EST
Where
Jackson County, 0.51 mi W of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.119, -83.579

Numerous trees down across multiple blocks along Mahaffey Street in Jefferson. Approximately 10 trees down on vehicles or houses.

Thunderstorm Wind, Oglethorpe

When
July 8, 7:00 PM EST to 7:02 PM EST
Where
Oglethorpe County, 0.86 mi NW of Bowling Green
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.759, -83.141

Approximately 30 trees down east of Maxeys in southern Oglethorpe County. Worst of damage was along McWhorter Drive where a shed was rolled over and destroyed in addition to the trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125660, 1125665.